Contents

SynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferences

View all Images (4)

Drug-induced non-palpable purpura in Child
Other Resources UpToDate PubMed

Drug-induced non-palpable purpura in Child

Contributors: Michael D. Tharp MD, Neil Shear MD
Other Resources UpToDate PubMed

Synopsis

Petechiae and non-palpable purpura (ecchymoses) secondary to medications occur as a result of hemorrhage into the skin. Except in those medications that lead to thrombocytopenia, petechial rashes are an unusual manifestation of drug eruption in pediatrics. Medications that cause thrombocytopenia or alter platelet function may manifest with petechiae and ecchymoses. Chemotherapeutic agents that cause generalized bone marrow suppression with thrombocytopenia are frequent culprits. Bleomycin has been reported to cause endothelial damage and leakage resulting in purpura. Anticoagulant therapy, serotonin reuptake inhibitors, and drug-induced vasculitis (leukocytoclastic vasculitis) may all present with dermal hemorrhage. Phenytoin, carbamazepine, and valproic acid may also cause purpura and vasculitis. Recently, the local anesthetic EMLA (eutectic mixture of lidocaine) has been described as causing petechiae and purpura at the sites of application with no alteration in hematologic indices.

Codes

ICD10CM:
L27.1 – Localized skin eruption due to drugs and medicaments taken internally

SNOMEDCT:
109957002 – Drug-induced purpura

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

A drug-induced etiology is a diagnosis of exclusion.
  • If lesions are palpable, consider Leukocytoclastic vasculitis.
  • Capillaritis usually has orange-brown color to the macules.
  • Bacterial sepsis typically manifests with symptoms and signs of toxicity.
  • Bruise of child abuse must be considered if lesions follow a pattern to suggest external insult.
  • Viral exanthem
  • Purpura fulminans
  • Acute meningococcemia
  • Rocky Mountain spotted fever
  • Ehrlichiosis
  • Immune thrombocytopenic purpura
  • Disseminated intravascular coagulation
  • Scarlet fever
  • Q fever

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Updated:09/18/2017
Copyright © 2024 VisualDx®. All rights reserved.
Drug-induced non-palpable purpura in Child
A medical illustration showing key findings of Drug-induced non-palpable purpura : Cayenne pepper like purpura, Erythema, Scattered many, Symmetric extremities distribution, Ecchymosis
Clinical image of Drug-induced non-palpable purpura - imageId=369027. Click to open in gallery.  caption: 'Showers of discrete and confluent petechiae and purpura on the foot.'
Showers of discrete and confluent petechiae and purpura on the foot.
Copyright © 2024 VisualDx®. All rights reserved.